I’m Learning How to Counteract the Side Effects of Prednisone
Three years ago, after I had a thymectomy and before I started high doses of prednisone to treat my myasthenia gravis (MG), I weighed in at a comfortable 170 pounds. After I was prescribed 20 mg of prednisone a day, I managed my weight OK for a while. I hoped I wouldn’t acquire the dreaded “moon face” that everyone warned me about. Then my doctor bumped me up to 30 mg a day, and then 40.
During bad MG flares, I took 60 mg of prednisone a day, but my normal daily dosage remained 40 mg for over a year. The number on the scale started to increase.
My doctor tried to wean me off prednisone by alternating dosages: I would take 40 mg one day, and 30 mg the next. Every time I got down to 20 mg, my symptoms would flare, and I’d have to go back to 40 mg a day while my doctor and I adjusted my other treatments.
I have a love-hate relationship with prednisone. It keeps me breathing, but it’s also caused me to gain 75 pounds over the last 18–20 months. My breathing issues can be difficult to pinpoint because I now also have asthma as part of long COVID-19 (yay, me).
It would be easy to blame the prednisone for the weight gain. And I have — until now.
The extra weight has created its own set of issues. I have developed osteopenia (bone loss) due to prednisone, so the extra 75 pounds have exacerbated my chronic pain from other issues in my back and hips. I’m always uncomfortable and in pain, but you’d never know it.
The weight has also increased my breathing difficulties. When I experience air hunger (an MG-related breathing issue), I sit up straight and do my best to take as big a breath as I can. Sometimes it “catches,” and it takes me a minute or two to get that full breath. Since I’ve gained these extra pounds, it’s more difficult to sit upright, and I experience air hunger more frequently.
I believe this is a result of the hunched sitting position I’ve adopted to help alleviate my back pain. I also have extra weight around my neck, which seems to cause issues at night and may be part of the reason I can no longer lie flat without having difficulty breathing.
Prednisone side effects may include increased appetite, bone thinning or loss, difficulty sleeping, and irritability. I experience all four.
I’ve noticed that on 40 mg days, I tend to crave more sugar and have more difficulty falling asleep at night. But these are also the days when I breathe easier and feel better in general.
However, what doctors don’t always mention is that there are ways to combat the side effects of long-term prednisone use. The medication may cause certain cravings (mine is sugar, which includes candy and pasta), but we can control what we eat to satiate those cravings.
For the past two months, I’ve been working with my personal trainer (aka my husband) to track my food intake. This is how we’ve discovered that I crave more junk food on higher-dose days.
The past two months have involved a simple fact-finding mission: understanding how my body responds to my current treatments, which foods I crave, how those foods make me feel, and how to make substitutions. The next phase is turning awareness into action — and I’m bringing y’all along for the ride. Because while we know a lot about how prednisone can affect our bodies, it’s not as clear how we can counteract those side effects.
There is a kindness in honesty, and I’m being honest with myself about where I’m at and how I’ve contributed to it. Yes, prednisone started me on the weight gain journey, but I perpetuated it with my food choices. It’s hard looking in the mirror and acknowledging that I had a part in doing this to myself. Prednisone used to be the scapegoat. Not anymore.
This journey will be hard, but I’ll keep it real and honest. I hope you’ll join me in this next step toward a healthier me.
Note: Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Myasthenia Gravis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to myasthenia gravis.